Pressure rising


TGA investigating the possible contamination of blood pressure medications

A new warning has been issued by the TGA on the potential contamination of ‘sartan’ angiotensin receptor blockers.

In a release issued this week (26 Feb), the TGA says that a number of these hypertension treatments have been identified internationally as having unacceptable levels of impurities – specifically N-nitroso compounds.

The issue was first identified in July 2018 in valsartan-containing medicines that were manufactured using an active pharmaceutical ingredient (API) sourced from a Chinese API manufacturer.

At the time, a TGA investigation found that no valsartan products being supplied in Australia used API from this manufacturer.

Later, it was identified that other sartan APIs from the Chinese API manufacturer, and also sartan APIs sourced from other manufacturers, were also affected. Some products supplied in Australia used APIs from these sources. As of 30 January 2019, four products supplied in Australia have been recalled as a result of this safety concern.

These include consumer-level recalls of:  

  • APO-Valsartan (valsartan) tablets 
  • Dilart and Dilart HCT (valsartan) 

A retail-level recalls of:

  • Sandoz Irbesartan/HCT 300/12.5 mg (three batches) 
  • Sandoz Irbesartan 150 mg (one batch) 

N-nitroso compounds are commonly found in low levels in a variety of foods, particularly smoked and cured meats, as well as in some drinking water and in air pollution, the TGA has advised.

“Long-term exposure, over years, can increase an individual’s risk of developing cancer,” the warning stated.

“The additional risk posed by N-nitroso compounds in sartan medicines, at the concentrations identified to date, is considered to be very low. However, such contamination is considered unacceptable for a medicine. The actual health risks depend on dose and will vary from person to person”.

The TGA has advised patients who take ‘sartan’ medicines – including valsartan, irbesartan, candesartan, losartan and olmesartan – that, even if they are affected by this safety issue, they should not stop their treatment without first consulting a doctor or pharmacist.

In addition, it warned that “consumers should be aware that not all ‘sartan’ medications are affected. It is also important to note that even when there is a problem with a product, not all batches may be affected”.

The TGA says it is undertaking testing of Australian ‘sartan’ medications to determine if any further batches are affected, and is working with international regulators and sponsors to investigate and resolve the issue. 

The effect of this issue on medicine shortages is also being closely monitored.

Click here for more information

Previous ‘I was disappointed, I was shocked, and I was also embarrassed.’
Next ‘Labourer’ pay: what you said

NOTICE: It can sometimes take awhile for comment submissions to go through, please be patient.